Arizona, 2012Flash Flood in Arizona, July 13, 2012
July 13, 2012 · NWS TWC · 1 event in 1 county or zone
75 inches of precipitable water contributed to the development of thunderstorms across much of southeast Arizona, essentially anywhere south or west of Safford. Flooding occurred over the Monument Fire burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very moist air of around 1.75 inches of precipitable water contributed to the development of thunderstorms across much of southeast Arizona, essentially anywhere south or west of Safford. Flooding occurred over the Monument Fire burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 13, 1:50 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 13, 1:50 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST FRI JUL 13 2012
.SYNOPSIS...ABUNDANT MOISTURE WILL PROVIDE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. DECREASING
PRECIPITATION CHANCES BUT STILL ENOUGH MOISTURE FOR AT LEAST A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.
&&
.DISCUSSION...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WITH WEAK
UPPER LOW OVER SRN CALIFORNIA DRAWING DEEP MOISTURE NWD ACROSS SE AZ
EARLY THIS AFTERNOON. SCATTERED TO NUMEROUS SHOWERS/TSTMS TO OCCUR
INTO EARLY THIS EVENING...PARTICULARLY FROM THE TUCSON METRO AREA
NWWD. WILL INCLUDE HEAVY RAINFALL IN THE WEATHER GRIDDED DATA FIELD
THIS EVENING GENERALLY FROM TUCSON WWD. VARIOUS MESOSCALE MODELS
DEPICT PRECIP TO DECREASE IN COVERAGE THIS EVENING AND LATE TONIGHT.
BASED ON THESE SOLUTIONS HAVE OPTED TO NOT ISSUE A FLASH FLOOD WATCH
FOR TONIGHT. STILL CANNOT RULE OUT THE POSSIBILITY OF A SEVERE WIND
GUST OR TWO EARLY THIS EVENING. AT ANY RATE...WILL MAINTAIN A
SLIGHT CHANCE OF SHOWERS/TSTMS MOST SECTIONS LATE TONIGHT.
SAT-TUE...
UPPER HIGH OVER COLORADO SAT WILL MIGRATE EWD INTO THE CENTRAL CONUS
PLAINS TUE AS SWLY FLOW ALOFT INCREASES WEST OF THIS FORECAST AREA.
AXIS OF DEEPER MOISTURE IS PROGGED TO EVENTUALLY BE SHUNTED EWD INTO
THE SRN ROCKIES TOWARD THE END OF THIS PERIOD. HAVE OPTED FOR
CHANCE-CATEGORY POPS FROM TUCSON EWD/SWD DURING THE AFTERNOON/
EVENING HOURS...AND A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS WRN
SECTIONS. 13/12Z GFS/ECMWF DEPICT ENOUGH MOISTURE TO JUSTIFY A SLIGHT
CHANCE OF SHOWERS/TSTMS MOST SECTIONS DURING THE LATE NIGHT/MORNING
HOURS.
WED-FRI...
13/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING A MARKEDLY DRIER REGIME
WED-THUR. MOISTURE IS THEN PROGGED TO GRADUALLY INCREASE FRI. HAVE
TRENDED INHERITED POPS DOWNWARD WED-THUR...PARTICULARLY FROM TUCSON
WWD. IN GENERAL...A CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS/TSTMS
ACROSS ERN SECTIONS...SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS/TSTMS
FOR THE TUCSON METRO AREA...AND DRY CONDITIONS ACROSS WRN PIMA CO.
HIGH TEMPS TODAY-TUE WILL AVERAGE A DEGREE-OR-TWO BELOW NORMAL.
DAYTIME TEMPS WED-FRI TO AVERAGE A FEW DEGS ABOVE NORMAL.
&&
.AVIATION...SCT-NMRS TSRA/SHRA THIS EVENING THEN ISOLD-SCT -TSRA/-SHRA
06Z-18Z SATURDAY. SCT-NMRS TSRA/SHRA SATURDAY AFTERNOON. BRIEF WIND
GUSTS APPROACHING 45 KTS WITH THE STRONGEST TSRA. OTHERWISE...VFR
CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU SATURDAY
AFTERNOON OR 15/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS
WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS. THEREAFTER...A
GRADUAL DRYING TREND WILL OCCUR PARTICULARLY WEST OF TUCSON BY THE
LATTER PART OF NEXT WEEK. THERE WILL STILL BE ENOUGH MOISTURE FOR AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.
OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR...WITH OCCASIONAL
GUSTS DURING THE AFTERNOON HOURS DUE TO DAYTIME HEATING.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
BF
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 13, 9:15 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST FRI JUL 13 2012
AZZ501>506-514-515-140600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
915 AM MST FRI JUL 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. ALSO...THERE IS
THE POSSIBILITY OF A SEVERE WIND GUST OR TWO OCCURRING...
ESPECIALLY THIS AFTERNOON AND EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS SATURDAY THROUGH THURSDAY. ENHANCED
THUNDERSTORM ACTIVITY MAY OCCUR PARTICULARLY MONDAY AND TUESDAY AS
AN UPPER LEVEL TROUGH MOVES INTO THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ507>513-140600-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
915 AM MST FRI JUL 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE BULK OF ANY PRECIPITATION IS EXPECTED TO END LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS SATURDAY THROUGH THURSDAY.
ENHANCED THUNDERSTORM ACTIVITY MAY OCCUR PARTICULARLY MONDAY AND
TUESDAY AS AN UPPER LEVEL TROUGH MOVES INTO THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 13, 11:47 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1147 AM MST FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG SANTA ROSA 32.33N 112.04W
07/12/2012 PIMA AZ EMERGENCY MNGR
ROOF DAMAGE TO SIX RESIDENCES
&&
EVENT NUMBER TWC1200016
KDFlash Flood, Cochise
- When
- July 13, 5:00 PM MST to 6:00 PM MST
- Where
- Cochise County, 8.04 mi S of Bledsoe to 3.63 mi WSW of Bledsoe
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 31.335, -110.280
Brief but heavy rain over the Monument Fire burn scar caused flash flooding in many of the canyons on the southeast side of the Huachuca Mountains. In Miller Canyon, the road was washed out. Additionally, dozens of feet of Tombstone pipeline which provides water to that community were exposed as flood waters removed the soil which normally covers the pipeline. The water supply line itself was not impacted. Stone Ridge Road and Coronado Memorial Road were flooded and covered with boulders and mud.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Georgia, July 13, 20121 death · 2 injured · 2 events
- Lightning Strike in Oklahoma, July 13, 20121 death · 1 event
- Hail in Iowa, July 13, 2012$93,000 · 2 in hail · 8 events
- Flash Flooding and Flood in California, July 13 to 14, 2012$105,000 · 3 events
- Damaging Winds in Oklahoma, July 13, 2012$40,000 · 75 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, July 13, 2012$15,000 · 2 in hail · 20 events
- Flash Flooding and Damaging Winds in Texas, July 13 to 15, 2012$16,000 · 50 kt wind · 11 events
- Tornado in Louisiana, July 13, 20121 injured · $15,000 · EF0 · 1 event
- Lightning Strikes in Washington, July 13, 20121 injured · $10,000 · 2 events
- Marine Thunderstorm Winds in Lake Michigan, July 13, 201250 kt wind · 4 events
- Damaging Wind and Lightning Strike in Minnesota, July 13, 2012$5,000 · 52 kt wind · 3 events
- Flash Flood and Hail in California, July 13, 20120.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402451.